Alert archive / Montana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 18, 2024, 6:35 PM MDT for Lake County, Missoula County, Sanders County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2024, 6:35 PM MDT (00:35 UTC)
- Expired
- Aug 18, 2024, 7:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lake County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 23 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2866 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588 WUUS55 KMSO 190035 SVRMSO MTC047-063-089-190115- /O.NEW.KMSO.SV.W.0021.240819T0035Z-240819T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Missoula MT 635 PM MDT Sun Aug 18 2024 The National Weather Service in Missoula has issued a * Severe Thunderstorm Warning for... South central Lake County in northwestern Montana... Central Missoula County in west central Montana... Southeastern Sanders County in northwestern Montana... * Until 715 PM MDT. * At 634 PM MDT, severe thunderstorms were located along a line extending from near Frenchtown to 11 miles east of Evaro, moving north at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ravalli, St. Ignatius, Arlee, Old Agency, Dixon, and Evaro. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4733 11443 4737 11380 4706 11372 4705 11427 TIME...MOT...LOC 0034Z 182DEG 33KT 4703 11417 4705 11378 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ AL
1 follow-up statement
093 WWUS55 KMSO 190101 SVSMSO Severe Weather Statement National Weather Service Missoula MT 701 PM MDT Sun Aug 18 2024 MTC047-063-089-190115- /O.CON.KMSO.SV.W.0021.000000T0000Z-240819T0115Z/ Lake MT-Missoula MT-Sanders MT- 701 PM MDT Sun Aug 18 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR SOUTH CENTRAL LAKE...CENTRAL MISSOULA AND SOUTHEASTERN SANDERS COUNTIES... At 701 PM MDT, severe thunderstorms were located along a line extending from Ravalli to 15 miles east of St. Ignatius, moving north at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ravalli, St. Ignatius, Arlee, Old Agency, and Dixon. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4733 11443 4737 11380 4717 11376 4715 11433 TIME...MOT...LOC 0101Z 182DEG 33KT 4726 11416 4728 11377 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ AL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:35 PM MDT, 6 hours earlier.
Area forecast discussion, Aug 18, 12:35 PM MDT, 6 hours before
Area Forecast Discussion National Weather Service Missoula MT 1235 PM MDT Sun Aug 18 2024 .DISCUSSION...North central Idaho and western Montana will remain under south-southwest flow aloft through Monday with a low pressure system situated along the Pacific northwest coast and broad high pressure over the central part of the country. This pattern will support afternoon and evening thunderstorms as waves of energy interact with monsoonal moisture streaming in from the desert southwest. For today, model guidance consistently points to the best lift and shear occurring this afternoon in far eastern Idaho County, Lemhi County, and extending eastward through southwest and west- central Montana, including areas like Salmon, Hamilton, Missoula, and Butte. These locations have a marginal (5% chance) risk for isolated thunderstorms capable of producing strong outflow wind gusts up to 50 mph along with brief heavy rain. For Monday, forecast models continue to point to convection becoming more widespread across all of western Montana and north central Idaho. The lift, moisture, and shear profiles for Monday are more favorable to see stronger storms develop, with strong outflow winds, hail and brief heavy rain being threats. On Tuesday and Wednesday, the upper level flow becomes slightly more westerly as the upper level ridge axis drifts further east. This largely shunts monsoonal moisture out of the region. However, lingering moisture and instability will support some thunderstorm development, primarily across Lemhi County and southwest Montana. Some forecast models indicate a piece of the Pacific Northwest trough breaking off and moving through northwest Montana, which may support the development of showers and thunderstorms, possibly even in the overnight hours. The forecast currently does not reflect this possibility, so something to monitor. Long range models have not improved much in terms of resolving how the upper level trough along the Pacific Northwest coast eventually ejects and moves inland. The timing for this occurring seems to be narrowing in on August 24 and 25 but there is still wide variety in the models between a more closed low type feature vs a more open wave moving through the region. So, while confidence is fairly high that temperatures will cool, the amount that may occur is still in question. && .AVIATION...Monsoon moisture will continue to increase throughout the day, with showers and thunderstorms expected to develop this afternoon. The primary area for moisture and lift is forecasted between KSMN, KHRF, KMSO, and KBTM, where radar projections indicate thunderstorms from approximately 18/2100z to 19/0200z. Isolated storms are also possible farther west and north of the main storm area through 19/0500z. The main threats include gusty outflow winds up to 45 kts, with small hail also possible. Wildfire smoke, primarily from south-central Idaho, will continue to stream into the region, with forecast models showing fires once again getting very active this afternoon. With that in mind, elevated smoke and haze will likely increase over the region tonight into Monday morning, with the main focus through north central Idaho and northwest Montana. Lowered visibility and obscurations of the terrain are possible. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Aug 18, 5:02 PM MDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
502 PM MDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail 3 N North Fork 45.45N 113.99W
08/18/2024 E1.75 Inch Lemhi ID Public
Strong winds also with tree branches down.
&&Special weather statement, Aug 18, 5:38 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Missoula MT
538 PM MDT Sun Aug 18 2024
MTZ004>006-043-190015-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
538 PM MDT Sun Aug 18 2024
...Strong thunderstorms will impact portions of southeastern
Missoula, northwestern Granite and north central Ravalli Counties
through 615 PM MDT...
At 537 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Stevensville to 22 miles
west of Drummond. Movement was north at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Missoula, Lolo, Stevensville, Bonner-West Riverside, Wye, Florence,
East Missoula, Potomac, Quigley, Twin Creeks, Clinton, and Turah.
This includes the following highways...
Interstate 90 between mile markers 91 and 132.
Highway 93 N between mile markers 0 and 2.
Highway 93 S between mile markers 64 and 94.
Highway 200 E between mile markers 0 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4700 11434 4699 11348 4654 11354 4648 11428
TIME...MOT...LOC 2337Z 188DEG 30KT 4656 11422 4658 11361
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ALSpecial weather statement, Aug 18, 6:08 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Missoula MT
608 PM MDT Sun Aug 18 2024
MTZ007-190045-
Butte/Blackfoot Region MT-
608 PM MDT Sun Aug 18 2024
...A strong thunderstorm will impact portions of southeastern Powell
County through 645 PM MDT...
At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Garrison, or 13 miles northeast of Deer Lodge, moving
north at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Finn, Avon, and Elliston.
This includes the following highways...
Interstate 90 between mile markers 176 and 177.
Highway 12 Garrison to MacDonald Pass between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4649 11251 4650 11277 4680 11280 4679 11254
4670 11253 4670 11244
TIME...MOT...LOC 0008Z 185DEG 15KT 4657 11264
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 18, 6:15 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
615 PM MDT Sun Aug 18 2024
MTZ007-043-190045-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
615 PM MDT Sun Aug 18 2024
...Strong thunderstorms will impact portions of east central
Missoula, northeastern Granite and southwestern Powell Counties
through 645 PM MDT...
At 615 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Ovando to 6 miles
southeast of Drummond. Movement was north at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Drummond, Ovando, Garnet, Jens, Helmville, New Chicago, and
Woodworth.
This includes the following highways...
Interstate 90 between mile markers 145 and 163.
Highway 200 E between mile markers 32 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4716 11333 4702 11291 4673 11278 4654 11305
4680 11341
TIME...MOT...LOC 0015Z 201DEG 53KT 4682 11335 4657 11309
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ALLocal storm report, Aug 18, 6:17 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
617 PM MDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Dmg 3 SW Missoula 46.84N 114.04W
08/18/2024 Missoula MT NWS Employee
Trees on powerline, power out.
&&Local storm report, Aug 18, 6:19 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
619 PM MDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM Tstm Wnd Gst 6 NW Missoula 46.92N 114.10W
08/18/2024 M72 MPH Missoula MT ASOS
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:06 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 39 min |
| Aug 18, 6:08 PM MDT | Special Weather Statement | MSO | Powell | 37 min |
| Aug 18, 6:15 PM MDT | Special Weather Statement | MSO | Powell | 30 min |
| Aug 18, 7:06 PM MDT | Special Weather Statement | MSO | Lake | 24 min |
| Aug 19, 2:18 PM MDT | Special Weather Statement | MSO | 27 min | |
| Aug 19, 2:57 PM MDT | Special Weather Statement | MSO | Ravalli | 48 min |
| Aug 19, 3:01 PM MDT | Special Weather Statement | MSO | Powell | 44 min |
| Aug 19, 3:28 PM MDT | Special Weather Statement | MSO | Ravalli | 47 min |
| Aug 19, 4:00 PM MDT | Special Weather Statement | MSO | Ravalli | 30 min |
| Aug 19, 4:30 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 30 min |
| Aug 19, 5:38 PM MDT | Special Weather Statement | MSO | Lake | 52 min |
| Aug 19, 5:55 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Missoula, Sanders | 20 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.